Iowa, 2011

Tornadoes and Hail in Iowa, May 22, 2011

May 22, 2011 · NWS ARX · 8 events in 2 counties and zones

During the afternoon of May 22nd, severe thunderstorms developed along a cold front as it moved through northeast Iowa. These severe thunderstorms produced three confirmed tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$790,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

During the afternoon of May 22nd, severe thunderstorms developed along a cold front as it moved through northeast Iowa. These severe thunderstorms produced three confirmed tornadoes. The first tornado occurred in Howard County and was rated an EF2. The second (EF1) and third (EF0) tornadoes both occurred in Fayette County. Significant damage occurred between Chester (Howard County) and Lime Springs (Howard County) where several farms had buildings completely destroyed or significantly damaged. Three minor injuries occurred with the Howard County tornado. Around 850 customers were without power after the storms moved through in Howard County. Damages were estimated to be almost $700 thousand.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 22, 2:00 AM CST, 11 hours 33 minutes earlier.

Area forecast discussion, May 22, 2:00 AM CST, 11 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
300 AM CDT SUN MAY 22 2011

.SHORT TERM...TODAY THROUGH TUESDAY

FORECAST CONCERNS FOCUS ON THE STRONG TO SEVERE THUNDERSTORM
POTENTIAL THIS AFTERNOON AND EVENING.

LATEST 88-D IMAGERY HAS A LINE OF SHOWERS/STORMS EXTENDING FROM
CENTRAL MN INTO WESTERN WI...ALONG A SFC TROUGH/WARM FRONT AND
WITHIN THE MAIN RIBBON OF 850 MB MOISTURE TRANSPORT. SHOWERS AND
STORMS EXTENDED FURTHER SOUTH ACROSS EASTERN IA/WESTERN ILL. ALL THE
PCPN WAS FAIRLY PROGRESSIVE...WITH THE LINE OF STORMS MOVING NORTH
AND THE PCPN TO THE SOUTH TRACKING EAST. THESE TRENDS WOULD FAVOR A
BREAK FROM PCPN CHANCES FOR THE FORECAST AREA THIS MORNING.

A LOW PRESSURE SYSTEM WILL GRIND EAST OUT OF THE NORTHERN
PLAINS...MOVING OVER NORTHWEST WI THIS EVENING. AN ASSOCIATED COLD
FRONT WILL RUN SOUTH OF THE LOW...TRACKING ACROSS THE FORECAST AREA
DURING THE LATE AFTERNOON/EARLY EVENING HOURS. 1500-2000 J/KG OF
MUCAPE DEVELOPS AHEAD OF THE FRONT...WITH 40 TO 50 KTS OF 0-6 KM
SHEAR. BOTH SUPPORT STORM ORGANIZATION AND STRONG TO SEVERE
THUNDERSTORM DEVELOPMENT. 0-1 KM SHEAR IS STRONG AT 20+
KTS...ALTHOUGH NOT STRONGLY DIRECTIONAL AT THIS TIME. ALONG WITH A
LARGE HAIL AND WIND THREAT...TORNADOES ALSO LOOK POSSIBLE. ANY SHIFT
IN THE SFC WINDS TO MORE SOUTHEAST IN DIRECTION WOULD INCREASE THE
TORNADO THREAT. HOW THIS ALL PLAYS OUT ISN/T CRYSTAL CLEAR YET.

THE 22.00Z SHORT TERM MODELS OF THE
NAM12/SPCWRF/NMM4/ARW4/HRRR/RUC13...ALONG WITH 00Z THE GEM AND
GFS...POINT TO TWO SCENARIOS TODAY. THE FIRST WOULD FIRE
SHOWERS/THUNDERSTORMS OUT AHEAD OF THE COLD FRONT...WITH THE
DEVELOPMENT ACROSS THE FORECAST AREA AROUND 18Z...EXITING EAST BY
00Z. THE OTHER SOLUTION FAVORS DEVELOPMENT ALONG OUTFLOW BOUNDARIES
AND 850 MOISTURE AXIS OVER SOUTHERN/EASTERN IOWA LATE THIS
MORNING...PUSHING THIS ACTIVITY INTO NORTHERN ILL/SOUTHERN WI THIS
AFTERNOON. MUCH OF THIS COULD SKIRT JUST EAST OF THE FORECAST AREA.
MEANWHILE...MORE CONVECTION WOULD FIRE ALONG THE COLD FRONT THIS
AFTERNOON...TRACKING EAST ACROSS THE FORECAST AREA IN THE 21-03Z
TIME FRAME. BOTH HAVE THE POTENTIAL FOR SEVERE WEATHER AND BOTH
WOULD BRING PCPN TO THE REGION. THE GREATER SEVERE RISK WOULD DIFFER
THOUGH...AND TIMING DEFINITELY IMPACTED ALSO.

FOR NOW...WILL LEAN ON MOST OF THE CONVECTION FIRING AHEAD OF THE
FRONT...IMPACTING THE FORECAST AREA THIS AFTERNOON. THINK THIS HAS
THE MOST SUPPORT BASED ON WATERVAPOR IMAGERY...RADAR AND SFC OBS.

THE VERTICALLY STACKED SYSTEM WILL BE EXITING EAST
OVERNIGHT...MOVING INTO CANADA MONDAY MORNING AND WEAKENING AS IT
DOES. A SFC TROUGH WILL HANG WEST OF THE LOW...AND THERE ARE SOME
HINTS OF BITS OF UPPER LEVEL ENERGY ROTATING AROUND THE BACKSIDE OF
THE UPPER LOW. MOSTLY SINKING AIR INDICATED VIA QG DIVERGENCE AND
OMEGA FIELDS...BUT PERKY 1000-850 MB LAPSE RATES AROUND 9 C/KM IN
THE AFTERNOON WITH LOW LEVEL SATURATION LINGERING. 22.00Z GFS AND
NAM SUGGEST SOME LIGHT QPF WOULD DEVELOP AROUND THE SFC TROUGH ON
MONDAY...AND WILL LIKELY HANG ON TO THE SHOWER CHANCES...MOSTLY FOR
THE AFTERNOON HOURS.

THE TROUGH WILL SLIP SOUTH FOR TUE WHILE HIGH PRESSURE SINKS OVER
THE NORTHERN GREAT LAKES. ALONG WITH DRIER CONDITIONS AND SOME
SUNSHINE //ESPECIALLY IN THE NORTH//...COOLER AIR WILL ALSO RETURN.
850 MB TEMPS FALL OFF FROM 12 C TODAY TO 6 C ON TUESDAY.

.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY

GFS AND ECMWF CONTINUE TO POINT TO AN UPPER LEVEL TROUGH SPINNING
EAST OUT OF THE PLAINS MID WEEK. THE EC IS NOT AS FAR NORTH AS SOME
PREVIOUS RUNS...BUT WOULD STILL BRING SOME PCPN TO NORTHEAST
IA/SOUTHWEST WI ON WED. THE GFS HAS TRENDS A BIT FARTHER
NORTH...ALTHOUGH NOT AS NORTH AS A EC. IT WOULD SEEM THEY ARE
TRENDING TOWARD A MORE MUTUAL TRACK...WHICH COULD BRING SOME PCPN
CHANCES TO THE FAR SOUTHERN PORTION OF THE FORECAST AREA. WILL STAY
WITH THE CONSENSUS/GFS SOLUTIONS FOR THIS TIME FRAME. LOOKING OUT
AT THE HOLIDAY WEEKEND...BOTH MODELS WANT TO BRING AN UPPER LEVEL
SHORTWAVE TROUGH ONTO THE WEST COAST...RIDE IT OVER A RIDGE AND
BRING IT..POTENTIAL...ACROSS THE UPPER MISSISSIPPI RIVER VALLEY. THE
EC WOULD SLIP IT INTO THE AREA FOR FRI NIGHT/SAT...AND THEN HAVE
THIS PIECE OF ENERGY BECOME PART OF A CLOSED 500 MB LOW WHICH WOULD
ANCHOR OVER THE EASTERN GREAT LAKES. THIS SCENARIO WOULD LEAD TO
RAIN CHANCES FOR THE EARLY PART OF THE WEEKEND...BUT POSSIBLY DRY
AFTER THAT. THE GFS IS CONSIDERABLY DIFFERENT COMPARED TO SOME OF
ITS PREVIOUS RUNS...WHICH WERE SIMILAR TO THE EC. THE GFS WOULD
DRIVE THE TROUGH THROUGH THE RIDGE...SINKING IT SOUTHEAST ACROSS THE
MID MISSISSIPPI RIVER VALLEY. THE REGION WOULD STAY RAIN FREE UNDER
THIS SCENARIO. CONFIDENCE SHAKY HEADING INTO THE WEEKEND...ALTHOUGH
LIKE THE CONSISTENCY OF THE EC MORE. WILL LEAN ON THE EC/CONSENSUS
IN THIS PERIOD.

&&

.AVIATION...TODAY AND TONIGHT

QUIET VFR CONDITIONS EXPECTED THROUGH THIS MORNING...WITH THE AREA
BETWEEN SHORTWAVES ROTATING AROUND THE UPPER LOW OVER SD. UPPER LOW
WILL DRIFT INTO CENTRAL MN TODAY...WITH THE NEXT SHORTWAVE TO IMPACT
THE AREA APPROACHING FOR THIS AFTERNOON AND EARLY EVENING. ANOTHER
ROUND OF SHRA/TSRA EXPECTED TO DEVELOP AND MOVE ACROSS THE TAF SITES
DURING THE AFTERNOON AND EARLY EVENING HOURS. SOME OF THE TSRA THIS
AFTERNOON/EARLY EVENING COULD BE STRONG/SEVERE...WITH AN HOUR OR TWO
OF IFR CIGS/VSBYS ALONG WITH WINDS G30-40KTS AT THE TAF SITES AS
THEY PASS. TIMING DIFFICULT ON THESE AND WILL LEAVE MENTION IN TAFS
AS VCTS/CB IN ROUGHLY THE 19Z-00Z TIME-FRAME THIS AFTERNOON AT THIS
TIME. 18Z TAF SET SHOULD BE ABLE TO ADD TIMING/DETAIL AT BOTH KRST/
KLSE WITH CONVECTION EXPECTED TO BE DEVELOPING WEST OF THE FCST AREA
BY THEN. VFR CONDITIONS EXPECTED TONIGHT WITH SUBSIDENCE IN THE WAKE
OF THE PASSING SHORTWAVE AND SOUTHWEST/WEST WINDS SPREADING ACROSS
THE AREA AS THE SFC LOW MOVES ACROSS NORTHERN WI. NORTHWEST 925-
850MB FLOW ON THE BACK SIDE OF THE SFC-MID LEVEL LOW ADVECTS
INCREASING LOW LEVEL MOISTURE SOUTHEAST INTO THE AREA LATE TONIGHT/
MON MORNING...WITH CIGS TOWARD THE END OF THE TAF PERIOD EXPECTED TO
LOWER BACK INTO THE 2K TO 3.5K FT RANGE.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT/LONG TERM... RIECK
AVIATION.......... RRS
Hazardous weather outlook, May 22, 11:47 AM CST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1247 PM CDT SUN MAY 22 2011

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-231100-
ALLAMAKEE-CHICKASAW-CLAYTON-DODGE-FAYETTE-FILLMORE-FLOYD-HOUSTON-
HOWARD-MITCHELL-MOWER-OLMSTED-WABASHA-WINNESHIEK-WINONA-
1247 PM CDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA AND
SOUTHEAST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WAS LOCATED NEAR INTERSTATE 35 EARLY THIS AFTERNOON
WITH UNSTABLE AIR OUT AHEAD OF IT OVER SOUTHEAST MINNESOTA AND
NORTHEAST IOWA. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THAT
FRONT THIS AFTERNOON...AND SHIFT EAST INTO WISCONSIN BY LATER
AFTERNOON...ENDING THE THREAT.

WIND PROFILES WILL ALLOW FOR SUPERCELL THUNDERSTORMS TODAY...
ESPECIALLY IN AREAS THAT RECEIVE MORE SUNSHINE. THE THREATS ARE
LARGE HAIL...DAMAGING WINDS...AND TORNADOES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES CONTINUE MONDAY AND AGAIN FRIDAY NIGHT. SEVERE
WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS SHOULD BE PREPARED FOR ACTIVATION THIS AFTERNOON IN
THE 1 TO 4 PM WINDOW.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

WIZ017-029-032>034-041>044-053>055-061-231100-
ADAMS-BUFFALO-CLARK-CRAWFORD-GRANT-JACKSON-JUNEAU-LA CROSSE-MONROE-
RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
1247 PM CDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHWEST INTO
CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THE ATMOSPHERE WAS DESTABILIZING RAPIDLY EARLY THIS AFTERNOON AS
MORE HUMID AIR MOVED INTO THE AREA. THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG THE MISSISSIPPI RIVER EARLY THIS AFTERNOON AND PRESS
EAST. THESE STORMS WILL AFFECT WISCONSIN THROUGH ABOUT 3 PM. A COLD
FRONT WAS LOCATED FURTHER WEST IN MINNESOTA AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG THAT FRONT...AND MOVE INTO WISCONSIN LATER
THIS AFTERNOON AND EARLY EVENING...PROVIDING A SECOND ROUND OF
STORMS. THE THREAT OF THUNDERSTORMS WILL END BY EARLY EVENING AS THE
STORMS PUSH INTO EASTERN WISCONSIN.

WIND PROFILES WILL ALLOW FOR SUPERCELL THUNDERSTORMS TODAY...
ESPECIALLY IN AREAS THAT RECEIVE MORE SUNSHINE. THE THREATS ARE
LARGE HAIL...DAMAGING WINDS...AND TORNADOES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES CONTINUE MONDAY AND AGAIN FRIDAY NIGHT. SEVERE
WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS SHOULD BE PREPARED FOR POSSIBLE ACTIVATION THIS
AFTERNOON AND VERY EARLY EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

BAUMGARDT

In the hours before

Special weather statement, May 22, 1:09 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
209 PM CDT SUN MAY 22 2011

WIZ017-029-034-042-053-055-222100-
CLARK-JACKSON-MONROE-RICHLAND-TAYLOR-VERNON-
209 PM CDT SUN MAY 22 2011

...STRONG THUNDERSTORMS MOVING TOWARD CENTRAL WISCONSIN...

AT 2 PM...RADAR INDICATED A NORTH-TO-SOUTH ORIENTED LINE OF STRONG
THUNDERSTORMS FROM MEDFORD...SOUTH TO NEILLSVILLE...SOUTH TO NEAR
TOMAH...LA FARGE...AND MUSCODA. THIS LINE WAS MOVING EAST AT ABOUT
45 MPH.

THESE STORMS CONTINUE TO PRODUCE PEA TO NICKEL SIZED HAIL...BRIEF
HEAVY RAIN...AND FREQUENT LIGHTNING. THE LIGHTNING IS THE MAIN
THREAT WITH THESE STORMS.

THE STORMS WILL PRESS OUT OF THE AREA BY 3 PM. HOWEVER...ANOTHER
ROUND OF STORMS ARE EXPECTED LATER THIS AFTERNOON WITH A COLD
FRONT MOVING THROUGH.

A TORNADO WATCH IS IN EFFECT UNTIL 8 PM THIS EVENING.

WIZ043-044-222100-
ADAMS-JUNEAU-
209 PM CDT SUN MAY 22 2011

...STRONG THUNDERSTORMS MOVING TOWARD CENTRAL WISCONSIN...

AT 2 PM...RADAR INDICATED A NORTH-TO-SOUTH ORIENTED LINE OF STRONG
THUNDERSTORMS FROM NEILLSVILLE...SOUTH TO NEAR TOMAH...AND TO LA
FARGE. THIS LINE WAS MOVING EAST AT ABOUT 45 MPH AND WILL AFFECT
CENTRAL WISCONSIN THROUGH 4 PM. AREAS THAT WILL BE AFFECTED
INCLUDE...NEW LISBON...WISCONSIN DELLS...NECEDAH...AND ADAMS-
FRIENDSHIP.

THESE STORMS CONTINUE TO PRODUCE PEA TO NICKEL SIZED HAIL...BRIEF
HEAVY RAIN...AND FREQUENT LIGHTNING. THE LIGHTNING IS THE MAIN
THREAT WITH THESE STORMS. TAKE SHELTER WHEN THE STORMS APPROACH.

THE STORMS WILL PRESS OUT OF THE AREA BY 4 PM. HOWEVER...ANOTHER
ROUND OF STORMS ARE EXPECTED LATE THIS AFTERNOON INTO THE VERY EARLY
EVENING WITH A COLD FRONT MOVING THROUGH.

A TORNADO WATCH IS IN EFFECT UNTIL 8 PM THIS EVENING.

BAUMGARDT
Local storm report, May 22, 1:12 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
212 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     HAIL             1 W KASSON              44.03N 92.77W
05/22/2011  E0.88 INCH       DODGE              MN   TRAINED SPOTTER

&&

ZTAYLOR
Local storm report, May 22, 1:16 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
216 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     HAIL             2 ESE MANTORVILLE       44.05N 92.72W
05/22/2011  E0.50 INCH       DODGE              MN   AMATEUR RADIO

&&

ZTAYLOR
Special weather statement, May 22, 1:17 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
217 PM CDT SUN MAY 22 2011

IAZ008>010-018-019-029-MNZ079-086>088-094>096-222100-
CHICKASAW-DODGE-FAYETTE-FILLMORE-FLOYD-HOUSTON-HOWARD-MITCHELL-MOWER-
OLMSTED-WABASHA-WINNESHIEK-WINONA-
217 PM CDT SUN MAY 22 2011

...STRONG TO SEVERE THUNDERSTORMS MOVING THROUGH...

AT 215 PM...RADAR INDICATED A NORTH-TO-SOUTH ORIENTED LINE OF STRONG
AND SEVERE THUNDERSTORMS FROM MINNEAPOLIS MINNESOTA...TO EAST OF
AUSTIN...TO NEAR CHARLES CITY IOWA. THE LINE OF STORMS WAS MOVING
EAST AT ABOUT 50 MPH.

THESE STORMS WILL PRODUCE FREQUENT LIGHTNING AND BRIEF HEAVY
RAIN. THE STRONGEST STORMS COULD PRODUCE LARGE HAIL...DAMAGING
WIND GUSTS...AND ISOLATED TORNADOES.

ONCE THIS LINE OF STORMS PASSES YOUR AREA...THE SEVERE THUNDERSTORM
THREAT ENDS. BY 4 OR 5 PM...THE STORMS ARE EXPECTED TO BE INTO
WISCONSIN.

BE READY TO SEEK SHELTER AS THE STORMS APPROACH. A TORNADO WATCH IS
IN EFFECT UNTIL 8 PM THIS EVENING.

BAUMGARDT
Local storm report, May 22, 1:20 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
220 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 PM     HAIL             3 E ELROY               43.74N 90.21W
05/22/2011  E0.88 INCH       JUNEAU             WI   PUBLIC

&&

ZTAYLOR
Local storm report, May 22, 1:23 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
223 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             BYRON                   44.03N 92.65W
05/22/2011  E0.50 INCH       OLMSTED            MN   PUBLIC

&&

ZTAYLOR

The radar

The La Crosse radar (KARX), 114 km away, was scanning. The volume nearest the first event began at 19:34 UTC.

Open the radar archive at this moment

Event by event

3 tornado, 2 thunderstorm wind, 2 hail, 1 funnel cloud. Local standard time, as filed.

Tornado, Howard

When
May 22, 1:33 PM CST to 2:05 PM CST
Where
Howard County, 3.92 mi NE of Riceville to 3.87 mi NNE of Lime Spgs
Rating
EF2
Path length
13.88 mi
Path width
250 yd
Continued into
Fillmore, Mn (ARX)
Injuries
3 direct, 0 indirect
Property damage
$525,000
Reported by
NWS Storm Survey
Coordinates
43.409, -92.493

This tornado first caused some damage about 3 miles north of State Highway 9 north of Riceville. The tornado almost immediately strengthen to EF1 as it moved northeast. Several farms had outbuildings destroyed, widespread tree damage occurred and several homes had partial or complete roof damage. As the tornado passed south of Chester, it increased to its maximum width and strength. The tornado remained at EF2 strength as it crossed the state line into Fillmore County Minnesota. The tornado passed through rural portions of the county affecting around a dozen farms with only three minor injuries occurring. Around 850 customers were loss power as a result of the storms. Damages were estimated to be around $500 thousand.

Tornado, Fayette

When
May 22, 2:37 PM CST to 2:45 PM CST
Where
Fayette County, 5.94 mi N of Westgate to 0.87 mi ENE of Randalia
Rating
EF1
Path length
7.87 mi
Path width
70 yd
Property damage
$175,000
Reported by
NWS Storm Survey
Coordinates
42.856, -92.008

This was the first of two tornadoes to hit Fayette County. This tornado tracked east-northeast across the western part of the county. The tornado snapped off or uprooted numerous trees and damaged several homes, barns and grain bins.

Thunderstorm Wind, Fayette

When
May 22, 2:43 PM CST
Where
Fayette County, 1.69 mi SE of West Union
Measured
60 kt (69 mph) estimated gust
Property damage
$65,000
Reported by
Newspaper
Coordinates
42.950, -91.781

A fifth wheel camper was picked up and turned upside down by straight line winds from a severe thunderstorm. The winds also partially removed the metal roof off a large machine shed. Golf ball sized hail also fell that broke the siding on a house.

Tornado, Fayette

When
May 22, 3:01 PM CST to 3:03 PM CST
Where
Fayette County, 2.79 mi NW of Brainard to 2.51 mi N of Brainard
Rating
EF0
Path length
1.38 mi
Path width
50 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
42.963, -91.732

This was the second tornado to affect Fayette County. It was only in the ground for a couple of minutes as it crossed over County Road B64 between West Union and Elgin. For the short time the tornado was on the ground, it caused some roofing damage to a home and barn and snapped off several trees.

Thunderstorm Wind, Fayette

When
May 22, 3:05 PM CST to 3:07 PM CST
Where
Fayette County, 1.85 mi NNE of Brainard to 0.43 mi W of Clermont Vly Arpt
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
42.955, -91.685

A swath of wind damage was found northwest of Elgin where several trees were blown down. A barn was also pushed over and a silo was damaged by the high winds.

Hail, Fayette

When
May 22, 3:22 PM CST
Where
Fayette County, 2.13 mi SSW of Elgin
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.920, -91.640

Hail, Fayette

When
May 22, 3:24 PM CST
Where
Fayette County, 0.69 mi N of Elgin
Measured
1.5 in hail
Reported by
Public
Coordinates
42.960, -91.630

Funnel Cloud, Fayette

When
May 22, 3:42 PM CST
Where
Fayette County, 0.86 mi NW of Wadena
Reported by
Emergency Manager
Coordinates
42.840, -91.660

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyThe tornado archive for Iowa, 2011Warnings in Iowa, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 300438, 301562, 313116, 304462, 304466, 309456, 309444, 309448.